Blog
About

  • Record: found
  • Abstract: found
  • Article: found
Is Open Access

Pemphigus erythematosus relapse associated with atorvastatin intake

Read this article at

ScienceOpenPublisherPMC
Bookmark
      There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

      Abstract

      Statins, also known as 3-hydroxy-3-methylglutaril-CoA reductase inhibitors, are well-tolerated drugs used for prevention of atherosclerosis and cardiovascular events. Although they are generally considered safe, some serious adverse effects, such as myositis, myopathy, and rhabdomyolysis can rarely occur. Furthermore, recent data from long-term follow-up on patients who have been taking statins for a long period of time suggest that prolonged exposure to statins may trigger autoimmune reactions. The exact mechanism of statin-induced autoimmune reactions is unclear. Statins, as proapoptotic agents, release nuclear antigen into the circulation and may induce the production of pathogenic autoantibodies. Herein we report the case of a 70 year-old man who developed a relapse of pemphigus erythematosus, a syndrome with features of both lupus erythematosus and pemphigus, after atorvastatin intake.

      Related collections

      Most cited references 16

      • Record: found
      • Abstract: found
      • Article: not found

      3-Hydroxy-3-methyl-glutaryl coenzyme A reductase inhibitors, atorvastatin and simvastatin, induce apoptosis of vascular smooth muscle cells by downregulation of Bcl-2 expression and Rho A prenylation.

      The mechanism by which 3-hydroxy-3-methyl-glutaryl coenzyme A (HMG-CoA) reductase inhibitors (statins) induce apoptosis in vascular smooth muscle cells (VSMCs) is unknown. In this work, we demonstrate that treatment of VSMCs with simvastatin and atorvastatin inhibited Bcl-2 expression in a time and dose-dependent manner, while Bax expression was not modified. This effect was reversed by mevalonate (100 micromol/l), farnesylpyrophosphate (5 micromol/l) or geranylgeranylpyrophosphate (5 micromol/l), suggesting the involvement of protein prenylation. The treatment of VSMCs with lipophilic statins was associated with decreased prenylation of p-21 Rho A and mevalonate, farnesyl pyrophosphate (F-PP) and geranylgeranyl pyrophosphate (G-PP) reversed prenylation to basal levels. In addition, overexpression of constitutively active Q63L Rho A prevented, at least in part, apoptosis induced by statins and downregulation of Bcl-2. We also investigated the participation of caspases (proteases) in the apoptosis induced by statins. The treatment of VSMCs with lipophilic statins induced activation of the caspase 9, the first caspase of the mitochondrial pathway. Coincubation of VSMCs with the caspase inhibitor ZVAD-fmk (100 micromol/l) significantly inhibited lipophilic statin-induced apoptosis. These findings indicate that the downregulation of Bcl-2 by Rho GTPases mediates statin-induced apoptosis and suggest a new potential mechanism of action for these drugs on the regulation of cell number in the atherosclerotic lesions.
        Bookmark
        • Record: found
        • Abstract: found
        • Article: not found

        Fas ligand in pemphigus sera induces keratinocyte apoptosis through the activation of caspase-8.

        The Fas/Fas ligand system triggers the extrinsic apoptotic pathway and is involved in several inflammatory conditions, also at the skin level. The Fas/Fas ligand cell death pathway plays a major role in anoikis, a type of apoptosis characterized by cell detachment. As pemphigus is characterized by loss of cell to cell adhesion, we evaluated the role of anoikis and Fas ligand in this bullous disease. We report that, in suprabasal epidermis from perilesional pemphigus skin, most keratinocytes are apoptotic. Moreover, Fas ligand levels are markedly increased in sera from pemphigus patients, whereas they are undetectable in sera from patients undergoing steroid treatment. Sera from untreated patients but not from patients under steroids induce keratinocyte apoptosis. Pemphigus-sera-induced cell death is partially inhibited by pretreatment with anti-Fas ligand antibodies and by incubation with caspase-8 inhibitor Z-IETD-FMK. Finally, caspase-8 is activated in keratinocytes provided with sera from pemphigus patients, whereas cleavage is partially blocked by pretreatment of sera with anti-Fas ligand antibody. These results suggest that increased Fas ligand in pemphigus sera is responsible for keratinocyte apoptosis, which occurs through the activation of a caspase-8-driven extrinsic apoptotic pathway.
          Bookmark
          • Record: found
          • Abstract: found
          • Article: not found

          Lupus erythematosus and other autoimmune diseases related to statin therapy: a systematic review.

          Statins have been increasingly associated with drug-induced autoimmune reactions, including lupus erythematosus. To identify and determine the clinical and biological characteristics of statin-induced autoimmune reactions. The MEDLINE database (1966 to September 2005) was used to identify all reported cases of statin-induced autoimmune diseases. The keywords used were statins, 3-hydroxy-3-methylglutaryl coenzyme A reductase inhibitors, adverse effects, autoimmune disease, lupus erythematosus, dermatomyositis and polymyositis. Twenty-eight cases of statin-induced autoimmune diseases have been published so far. Systemic lupus erythematosus was reported in 10 cases, subacute cutaneous lupus erythematosus in three cases, dermatomyositis and polymyositis in 14 cases and lichen planus pemphigoides in one case. Autoimmune hepatitis was observed in two patients with systemic lupus erythematosus. The mean time of exposure before disease onset was 12.8+/-18 months; range 1 month-6 years. Systemic immunosuppressive therapy was required in the majority of cases. In many patients, antinuclear antibodies were still positive many months after clinical recovery. A lethal outcome has been recorded in two patients despite aggressive immunosuppressive therapy. Long-term exposure to statins may be associated with drug-induced lupus erythematosus and other autoimmune disorders. Fatal cases have been reported despite early drug discontinuation and aggressive systemic immunosuppressive therapy.
            Bookmark

            Author and article information

            Affiliations
            [1 ]Department of Dermatology, Second University of Naples, Naples, Italy
            [2 ]Department of Dermatology, AORN “A Cardarelli”, Naples, Italy
            Author notes
            Correspondence: Ada Lo Schiavo, Department of Dermatology, Second University of Naples, Via Sergio Pansini 5, 80131 Naples, Italy, Tel +39 081 566 6832, Fax +39 081 566 6832, Email ada.loschiavo@ 123456unina2.it
            Journal
            Drug Des Devel Ther
            Drug Des Devel Ther
            Drug Design, Development and Therapy
            Drug Design, Development and Therapy
            Dove Medical Press
            1177-8881
            2014
            18 September 2014
            : 8
            : 1463-1465
            4173814 10.2147/DDDT.S66666 dddt-8-1463
            © 2014 Lo Schiavo et al. This work is published by Dove Medical Press Limited, and licensed under Creative Commons Attribution – Non Commercial (unported, v3.0) License

            The full terms of the License are available at http://creativecommons.org/licenses/by-nc/3.0/. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed.

            Categories
            Case Report

            Comments

            Comment on this article